Early Recognition and Management of Posterior Reversible Encephalopathy Syndrome: A Newly Recognized Complication in Patients Receiving Tyrosine Kinase Inhibitors
Background: Adult patients with cancer receiving antineoplastic, targeted, and other immunosuppressive therapies are at risk for severe side effects. Studies link posterior reversible encephalopathy syndrome (PRES) with immunosuppressants used for patients undergoing transplantation, as well as select tyrosine kinase inhibitors (TKIs) and other targeted therapies used in patients with cancer. PRES is a reversible condition with early recognition and management; however, permanent neurologic toxicities have been reported.
Objectives: This article aims to educate oncology nurses on signs, symptoms, and management of PRES in patients receiving TKIs.
Methods: The literature was reviewed to develop an educational session about causes, manifestations, pathophysiology, and management of PRES. Using a case study and flipped classroom model, staff participated in an online lecture and concept engagement exercise. Education for nurses included frequent neurologic and mental status assessments, blood pressure monitoring with mean arterial blood pressure goal, and seizure precautions. Nursing knowledge was evaluated with pre- and post-testing.
Findings: Evaluation revealed improved knowledge in recognizing and managing patients with PRES related to TKIs. The flipped classroom approach was perceived as a valuable tool for busy staff nurses.